Exemestane and loss of balance

  • 1 reply
  • 35 subscribers
  • 127 views

I have PBBV but it has settled after 8 months,long story, bad effect from treatment and bed ridden for4 weeks then had to learn to walk again,doing well with the walking now and can do short distance without walker and just a stick. Depression ++ from letrazol and changed to exemestane no great side effects but wonder if l will regain my balance after trying so hard to get back to normal again with my balance.  If that’s going to be a permanent feature lm ok with that and will work round it but l would rather know as l could get down just hoping it will resolve and it does not.   Thank you.

  • Dear DizzyDi

    Welcome to our online community here at Macmillan, I see you have joined our breast cancer support forum, and hope you find it a supportive place to visit. My name is Gemma and I’m one of the Cancer Information Nurse Specialists.

    I wonder if the condition you were diagnosed with is Benign Paroxysmal Positional Vertigo; BPPV for short. It certainly sounds like you have had a really difficult 8 months with your symptoms. While this is out with our area of clinical expertise, I have looked into the national guideline for the management of BPPV, published by NICE, National Institute of Clinical Excellence. It states that recovery can sometimes happen spontaneously; for about 50% of people that is within 3 months.  I understand that you are well past this point.

    The NICE guidelines also recommend referral “to a medically qualified balance specialist (such as an ear, nose, and throat specialist; audio-vestibular specialist physician; or care of the elderly physician with a special interest — depending on local protocols)…” in certain situations, including if signs and symptoms are still there after 4 weeks.

    If you have not yet been referred to a specialist, you may like to discuss this with your GP, or a member of your breast cancer team. The specialists would be able to best answer your question about how likely this is to be permanent for you as an individual.

    I’m pleased to read that your medication change has resulted in no great side effects. Between the physical effects that landed you bedridden, and the emotional effects brought on with letrozole, I don’t underestimate what a really tough time you have been through.

    Trying to ‘get back to normal’ after any cancer treatment can be a challenge, your continuing hormone therapy and mobility issues may only add to that. 

    We would be very happy to offer you any emotional support we can while you continue your recovery. If you think it may be helpful to chat things over in more detail with one of the nurses here please do give us a call.

    Best wishes

    Gemma, Cancer Information Nurse Specialist

    You can speak with the Macmillan Support Line team of experts on freephone 0808 808 0000 (7 days a week, 8am-8pm), or through our online chat.

    Ref/JL